California, 2010

Flash Flooding and Debris Flows in California, December 19 to 25, 2010

December 19 to 25, 2010 · NWS SGX · 13 events in 7 counties and zones

A large Pacific plume of moisture ahead of an advancing trough of low pressure brought heavy rain and periods of serious flooding for nearly a week. The plume of moisture responsible was a form of an Atmospheric River.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$162 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

A large Pacific plume of moisture ahead of an advancing trough of low pressure brought heavy rain and periods of serious flooding for nearly a week. The plume of moisture responsible was a form of an Atmospheric River. The mountain areas, particularly the San Bernardino range, experienced record large rainfall totals and many areas of flash flooding, debris flows and mud slides. Most rivers in the county warning area reached flood stage. Other effects include numerous traffic collisions, roadway flooding and closures, swift water rescues, beach closures and millions of dollars in damage to homes, businesses and infrastructure. Along with numerous city and governor-declared States of Emergency, President Obama proclaimed a Federal disaster declaration for 10 counties in California, including all four counties comprising the SGX CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Dec 19, 3:00 AM PST, 3 hours earlier.

Area forecast discussion, Dec 19, 3:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
300 AM PST SUN DEC 19 2010

.SYNOPSIS...MOIST WEST FLOW WILL BRING PERIODS OF RAIN TODAY
THROUGH WEDNESDAY. THE LOW PRESSURE TROUGH OVER THE EAST PACIFIC
WILL FINALLY MOVE OUT OF THE AREA WEDNESDAY NIGHT...AND BUILDING
HIGH PRESSURE WILL BRING DRY WEATHER THURSDAY THROUGH SATURDAY.

&&

.DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO...
ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES.

THE JET STREAM AND THE PLUME OF MOISTURE FROM THE PACIFIC WILL
CONTINUE TO BRING MODERATE TO HEAVY RAIN TO ORANGE COUNTY...THE
INLAND EMPIRE...AND THE SBD-RIV-SNA MTS...AND LIGHT RAIN TO SAN
DIEGO COUNTY TODAY. THE SNOW LEVEL WILL REMAIN ABOVE 8000 FEET.
GUSTY S-SW WINDS TO 30 MPH WILL CONTINUE IN THE MTS AN UPPER DESERTS
THIS MORNING...INCREASING TO 50 MPH THIS PM-EVE AS AN INTENSE 995 MB
SURFACE LOW PASSES THROUGH THE PLATEAU STATES. A WAD WILL LIKELY BE
NEEDED FOR THESE AREAS. THE PLUME SHIFTS NORTH BRIEFLY FOR A
DECREASE IN SHOWER ACTIVITY FOR MOST OF MONDAY. FOR THE MON NIGHT
THROUGH WEDNESDAY PERIOD...IT NOW APPEARS THAT OUR CWA WILL GET THE
BRUNT OF THE PLUME INSTEAD OF AREAS TO OUR NORTH. THE PLUME IS
FORECASTED SHIFT BACK SOUTH...CONCENTRATING MOISTURE AHEAD OF THE
ADVANCING PACIFIC TROF...BY EARLY MONDAY EVENING. THE HEAVIEST RAINS
AND POTENTIAL FOR SERIOUS FLOODING FOR ALL AREAS IN AND WEST OF THE
MTS ARE EXPECTED TO OCCUR SOMETIME BETWEEN MONDAY NIGHT AND
WEDNESDAY AFTERNOON. THERE WILL BE A DECENT CHANCE FOR THE SBD-RIV
MOUNTAINS TO GET A BURST OF HEAVY SNOW DOWN TO 5500 FT TUE NIGHT
INTO WED AS THE COLD FRONT COMES IN. RAIN BECOMES DIRECTED AT SAN
DIEGO COUNTY WED PM THROUGH WED EVE...AND THE SAN DIEGO MTS COULD
SEE SIGNIFICANT RAINFALL TOTALS AND POSSIBLE LOCAL FLASH FLOODING.
SOME CLEARING ON THU AS THE COLD FRONT FINALLY MOVES EAST. FAIR AND
WARMER FRI THRU SAT UNDER WEAK OFFSHORE FLOW. A COLD FRONT STILL
LOOKS POSSIBLE FOR NEXT SAT NIGHT INTO SUN...BUT MODELS HAVE BACKED
OFF ON THE STRENGTH AND PRECIP AMOUNTS FOR THAT SYSTEM.

&&

.AVIATION...
191000Z...LIGHT TO MODERATE RAIN MAINLY OVER ORANGE COUNTY AND TO
THE EAST TODAY WITH OCCASIONAL RAIN IN SAN DIEGO COUNTY. HEAVIER
RAIN MOVING IN MONDAY. INCREASING SOUTH TO SOUTHWEST WINDS WITH
GUSTS TO AROUND 20KT AFTERNOON IN THE BASIN WITH GUSTS TO 30 KT PLUS
IN THE MOUNTAINS. BASES AROUND 2500 FT MSL WITH AREAS AROUND 1500 FT
AND ISOLATED AT 1K FT. VSBY AREAS OF 3-5SM WITH LOCAL 1-2SM AND
LOWER IN MODERATE RAIN. HIGHER TERRAIN OBSCURED.

.MARINE...
191000Z...STRONG SOUTH GRADIENT EXPECTED TODAY WITH SMALL CRAFT
ADVISORY WINDS MID MORNING THROUGH EARLY TONIGHT WITH GUSTS TO 30 KT
AT TIMES. MODERATE WEST NORTHWEST SWELL WILL CONTINUE THROUGH
TUESDAY. A SOUTH TO SOUTHWEST WIND SWELL IS EXPECTED TO BEGIN TO
MOVE IN MONDAY AND INCREASE FOR TUESDAY AND WEDNESDAY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

SPECIAL WEATHER STATEMENT...SEE LAXSPSSGX.

&&

PUBLIC...MACKECHNIE
AVIATION...WHITLOW
Hazardous weather outlook, Dec 19, 4:00 AM PST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 AM PST SUN DEC 19 2010

CAZ042-043-048-050-055>058-060>062-201200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 AM PST SUN DEC 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY THROUGH TONIGHT

THE SOUTHERN EDGE OF THE PACIFIC PLUME WILL BRING PERIODS OF LIGHT
TO MODERATE RAIN TOO MUCH OF THE AREA FROM THE MOUNTAINS WEST.
LOCALLY HEAVY RAIN WILL CONTINUE IN THE SAN BERNARDINO MOUNTAINS.
BREEZY WITH SOUTH WINDS GUSTING UP TO 30 MPH AT TIMES. AREAS OF
DENSE FOG WILL SHROUD THE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE CORE OF THE PACIFIC PLUME WILL MOVE SOUTH INTO SOUTHERN
CALIFORNIA...BRINGING PERIODS OF HEAVY RAIN AND THE POTENTIAL FOR
FLASH FLOODING FROM LATE MONDAY AFTERNOON THROUGH WEDNESDAY.
CONTINUED BREEZY. HEAVY SNOW IS POSSIBLE IN THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS ABOVE 6500 FEET TUESDAY NIGHT INTO
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MACKECHNIE

In the hours before

Special weather statement, Dec 19, 4:29 AM PST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
429 AM PST SUN DEC 19 2010

CAZ042-043-048-050-055>058-060>062-201630-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
429 AM PST SUN DEC 19 2010

...STRONG PACIFIC STORM SYSTEMS WILL BRING HIGH RAIN AMOUNTS TO
SOUTHERN CALIFORNIA THROUGH AT LEAST WEDNESDAY...

THE PLUME OF MOISTURE FROM THE PACIFIC WILL CONTINUE TO BRING
MODERATE RAIN TO ORANGE COUNTY AND THE INLAND EMPIRE...AND LIGHT
RAIN TO SAN DIEGO COUNTY TODAY. STRONG UPSLOPE FLOW WILL RESULT
IN LARGE AMOUNTS OF PRECIPITATION IN THE SAN BERNARDINO COUNTY
MOUNTAINS. THOUGH RAINFALL WILL BE FAIRLY STEADY...HOURLY RAINFALL
RATES ARE NOT EXPECTED TO BE INTENSE ENOUGH TO CAUSE FLASH
FLOODING TODAY. SHOWER ACTIVITY IS EXPECTED TO DECREASE ON MONDAY.
THE MOISTURE PLUME WILL BE DIRECTLY OVER SOUTHERN CALIFORNIA
TUESDAY AND WEDNESDAY...SO THE ENTIRE REGION COULD HAVE HEAVY
RAINFALL WITH AREAS OF URBAN OR FLASH FLOODING THEN.

TOTAL RAINFALL ESTIMATES FOR THE PERIOD FRIDAY NIGHT THROUGH
TONIGHT ARE AS FOLLOWS:

SAN DIEGO COUNTY COAST     1.00 TO 1.50 INCHES
SAN DIEGO COUNTY VALLEYS   1.50 TO 2.00 INCHES
ORANGE COUNTY COAST        1.50 TO 2.50 INCHES
INLAND EMPIRE              1.25 TO 3.00 INCHES
SAN DIEGO COUNTY MOUNTAINS 2.00 TO 5.00 INCHES
RIVERSIDE COUNTY MOUNTAINS 2.50 TO 5.00 INCHES
SANTA ANA MOUNTAINS        3.00 TO 6.00 INCHES
SAN BERNARDINO COUNTY MTNS 4.00 TO 8.00 INCHES
SAN DIEGO COUNTY DESERTS   AROUND ONE-HALF INCH
COACHELLA VALLEY           LESS THAN ONE INCH
APPLE AND LUCERNE VALLEYS  AROUND ONE INCH

SNOW LEVELS WILL BE ABOVE 8000 FEET THROUGH TUESDAY. A BRIEF PERIOD
HEAVY SNOW DOWN TO 6000 FEET IS POSSIBLE TUESDAY NIGHT INTO WEDNESDAY
AS A COLD FRONT COMES THROUGH.

RESIDENTS AND VISITORS OF SOUTHERN CALIFORNIA SHOULD CONTINUE TO
MONITOR THE LATEST NATIONAL WEATHER SERVICE FORECASTS AND STATEMENTS.

MACKECHNIE

The radar

The Santa Ana Mts radar (KSOX), 45 km away, was scanning. The volume nearest the first event began at 14:01 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 4 flood, 2 high wind, 2 debris flow. Local standard time, as filed.

Flood, San Bernardino

When
December 19, 6:00 AM PST to December 22, 5:00 PM PST
Where
San Bernardino County, 3.54 mi W of Mt Baldy to 3.98 mi SSE of Los Serranos
Cause
Heavy Rain
Property damage
$97 million
Reported by
Emergency Manager
Coordinates
34.221, -117.691

San Bernardino County was the hardest hit county in California in terms of amount of damage due to the heavy rain at the end of December. County officials put the total damage amount (including public and private property of all types and labor to repair damage) at approximately $97 million. Both state and federal money will be available to help those affected.|Highway 395 at Highway 18 completely flooded with several stalled vehicles. Eastbound Highway 138 just west of LA County line has mud, debris and water across all lanes. Highway 18, west of Sheep Creek road is closed, as well as Koala Road between Rancho and El Mirage, due to flooding.

Flood, Orange

When
December 19, 6:00 AM PST to December 22, 5:00 PM PST
Where
Orange County, 18.76 mi SE of San Clemente to 19.5 mi S of Sunset Beach
Cause
Heavy Rain
Property damage
$36 million
Reported by
Emergency Manager
Coordinates
33.216, -117.405

Orange County officials estimate the total damages to public and private property at $36 million, due the 10+ of rain received by many areas. The city of Laguna Beach was certainly the hardest hit, making up approximately $12 million of the county's damages. Twelve miles of beaches in the county also had to be closed due to massive amounts of debris and pollution in storm runoff.

Flood, San Bernardino

When
December 19, 6:00 AM PST to December 25, 11:00 PM PST
Where
San Bernardino County, 1.61 mi SE of Los Serranos to 1.55 mi SSW of Chino Arpt
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
33.953, -117.701

Numerous streets in the Chino area were flooded with several inches or more of water after nearly a week of intense rainfall. A 67 year old woman from Pasadena drove her car around a barricade near Chino on Christmas night. The water was deep enough that her car floated about 150 feet down the road, then sank in 10 feet of water. A 39 year old man, owner of a nearby business, jumped into the water and broke the car's sunroof to pull the woman out. He attempted CPR, but she later died at a local hospital.

Flash Flood, San Bernardino

When
December 19, 7:30 AM PST to December 20, 9:00 PM PST
Where
San Bernardino County, 0.28 mi E of Mt Baldy to 4.72 mi SSE of Fallsvale
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.230, -117.625

Sheep Creek near Wrightwood had a sudden surge in flow to 4 feet at approximately 0745 PST that carried large boulders, several feet in diameter, as well as logs several feet long and over a foot diameter.|Another surge of debris flow occurred at Sheep Creek around 1715 PST. The crossing of Lone Pine Road and Sheep Creek had debris 6 to 8 feet deep.|Flash Flooding around 1630 PST along Lytle Creek running over Glen Helen Parkway, near Interstate 15 northeast of Fontana. Water was within one foot of a levee. Another round of flash flooding occurred along Lytle Creek around 1800 PST. One motorist had to be rescued when trapped in his car in high water.|Around 1500 PST, 8 feet of mud and debris covered Valley of the Falls Drive near the fire station. At 1730 PST, the mud moved into homes along this road.

High Wind, Apple and Lucerne Valleys

When
December 19, 8:00 AM PST to 9:00 AM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

A spotter in Hesperia measured a wind gust of 62 MPH at 0804 PST. Several fences were blown down in the local neighborhood.

Debris Flow, San Bernardino and Riverside County Valleys - the Inland Empire

When
December 20, 6:00 AM PST to December 22, 4:00 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Reported by
Emergency Manager
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

Also shown on National News. Numerous mud and landslides in Loma Linda and Highland. Cars buried up to 2 feet deep and roads impassable due to diverted water and mud.

High Wind, Apple and Lucerne Valleys

When
December 20, 7:00 AM PST to 8:00 PM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High winds began at the Burns Canyon RAWS around 0700 PST and ended between 1900 PST and 2000 PST on the 20th. A peak wind gust of 70 MPH was measured between 1601 and 1700 PST.

Debris Flow, San Bernardino County Mountains

When
December 20, 10:00 AM PST to 12:00 PM PST
Where
San Bernardino County Mountains forecast zone
Property damage
$15 million
Reported by
Newspaper
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

Highway 330, one of the main routes to Big Bear in the San Bernardino Mountains, collapsed near mile marker 35 on December 20. The force of the water coming down the mountain washed the hillside out from underneath the road itself, causing the collapse. Repairs to the road could take up to 2 years and $15 million.

Flash Flood, Riverside

When
December 20, 5:30 PM PST to 6:30 PM PST
Where
Riverside County, 2 mi NW of Bly to 0.62 mi SW of Mira Loma
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.019, -117.547

Flash flood occurred in Mira Loma around 1800 PST, requiring two different swift-water rescues of four people in total.

Flash Flood, San Diego

When
December 21, 5:00 AM PST to 6:00 AM PST
Where
San Diego County, 0.69 mi N of Coronado to 1.42 mi NE of Coronado
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.690, -117.180

Street flooding in Coronado. Both Northbound lanes on Orange Avenue have 3 to 4 inches of water on the roadway. There was 6 to 7 inches of water on 1st Street near the ferry landing as well.

Flood, San Diego

When
December 21, 1:30 PM PST to December 23, 8:00 AM PST
Where
San Diego County, 1.49 mi NW of Grantville to 2.38 mi ENE of Overlook
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Official NWS Observations
Coordinates
32.794, -117.100

The San Diego River at Fashion Valley has been above its flood stage of 11.3 feet since 1330 PST. A peak river stage of 14.01 feet was reported, making this a moderate flood event. The river flooding resulted in numerous closed roadways and portions of the Fashion Valley Mall parking facilities were under water. This river flooding also resulted in extensive flooding of the Qualcomm Stadium on Friars Road, including both the stadium itself and the surrounding parking lot. A total of about 1.5 million gallons of water had to be pumped out of that area, back into the river.|A flood channel overflowed, resulting in evacuations of 12 houses in Barrio Logan neighborhood in San Diego. Five people were evacuated from homes in Encanto due to stream flooding.

Flash Flood, Riverside

When
December 22, 4:50 AM PST to 6:00 AM PST
Where
Riverside County, 1.74 mi NW of Quail Vly to 1.15 mi WSW of Sun City
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
33.716, -117.274

A 39 year old Menifee woman was driving south on Goetz Road when the car was swept off the road by swift runoff from the Salt Creek, where it flows into Canyon Lake. She was found dead in her car at the bottom of the lake several hours later.

Flash Flood, Orange

When
December 22, 5:00 AM PST to 5:00 PM PST
Where
Orange County, 1.11 mi E of Emerald Bay to 0.48 mi WNW of Canyon Acres
Cause
Heavy Rain
Property damage
$12 million
Reported by
Newspaper
Coordinates
33.547, -117.801

Heavy rain caused extensive flooding in downtown Laguna Beach with up to 4 feet of water on Broadway Street. Stranded motorists were rescued. The water also swept mud through homes, businesses and streets in the city. Approximately 184 businesses, homes and structures were damaged by the flooding. Sewer pumps were also damaged, resulting in the closure of about 12 miles of Orange County beaches, due to the pollution and waste entered into the storm runoff.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, San Bernardino2010-12-2567FemaleIn WaterDirect
Flash Flood, Riverside2010-12-2239FemaleIn WaterDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2010Every state in 2010This day in weather historyWarnings in California, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 272612, 272613, 272854, 272614, 272615, 275195, 274082, 272621, 272616, 272618, 272620, 272623, 272622.